Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Dodge City, KS

May 30, 2005Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2005, 9:52 PM CDT for Morton County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 9:52 PM CDT (02:52 UTC)
Expired
May 30, 2005, 10:04 PM CDT
In force
12 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 310253
SVRDDC
KSC129-310330-
/O.NEW.KDDC.SV.W.0061.050531T0252Z-050531T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1030 PM CDT(930 PM MDT)

* AT 952 PM CDT(852 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR RICHFIELD...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN MORTON COUNTY...
  RICHFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING REPLACES THE PREVIOUS TORNADO WARNING ISSUED FOR THIS 
COUNTY. THE STORM NO LONGER POSES A TORNADO THREAT AS ROTATION HAS 
DECREASED DURING THE PAST HALF HOUR.

LAT...LON 3738 10202 3719 10201 3716 10158 3738 10159

$$

LACY
1 follow-up statement
000 
WWUS53 KDDC 310304
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON MAY 30 2005

KSC129-310314-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-050531T0330Z/
MORTON KS-
1004 PM CDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IS
CANCELLED...

AT 1000 PM CDT(900 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND 
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 50 MPH WERE STILL 
POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 4 MILES WEST OF 
RICHFIELD...MOVING EAST AT 15 MPH..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
TUESDAY MORNING(200 AM MDT TUESDAY MORNING) FOR SOUTHWEST KANSAS.

LAT...LON 3738 10202 3719 10201 3716 10158 3738 10159

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:03 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, May 30, 3:03 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON MAY 30 2005

.DISCUSSION...

DAYS 1-2...
W/V LOOP AND LTG STRIKES SHOWING FAIRLY ACTIVE WEATHER UNDER THE
5H COLD POOL CURRENTLY WORKING ITS WAY EASTWARD INTO CO. MODELS
ALL ARE IN GOOD AGREEMENT TODAY WITH THIS SYSTEM MOVING E/NE
OVERNIGHT INTO TUESDAY, THEN SHIFTING MOISTURE AND INSTAB EAST AND
SE OF THE AREA BY TUESDAY NIGHT. ON WEDNESDAY WILL HAVE TO WATCH
MOISTURE RETURNING ALONG WITH WAA OVER 85H BAROCLINIC ZONE OVER
THE PANHANDLE BUT AT THIS TIME ONLY OUR SW CWA WOULD BE IMPACTED
AND CONVECTION APPEARS TO HOLD OFF UNTIL AFTER 00Z.

FOR TONIGHT AHEAD OF OUR UPPER WAVE 925-85H RIDGE OF MOISTURE
EXTENDED ACROSS EASTERN CO AT 12Z WITH LLVL WAA ENHANCING OVER OUR
NRN CWA TONIGHT INTO EARLY TUESDAY. 85-7H FGEN ALSO FOCUSING ON
OUR NORTHERN CWA WITH PCPN WATER OF 151% OF NORM AT DDC AS OF
12Z TODAY. GIVEN GOOD GOOD LIFT AND MOISTURE MAY HAVE PERIODS OF
HEAVY RAINS IN OUR NORTH AS WELL SO WILL MENTION HEAVY RAINFALL IN
THE GRIDS BETWEEN MIDNIGHT AND NOON TUES. AS FOR SEVERE WEATHER
THIS MAY BE CONFINED TO OUR SW CWA (EHA AREA) WHERE INSTAB HAVE
BEEN INCREASING TODAY AS CLOUDS ERODE. 0-6KM SHEAR BASED ON RUC IN
SE CO RANGING FROM 35-45KTS SO COULD SEE SOME HAIL MAYBE SOME WIND
THIS EVENING FROM ANY STORM THAT MOVES INTO OUR W/SW CWA EARLY
TONIGHT.

AS FOR TEMPS AS UPPER TROF PASSES ON TUESDAY SKIES SHOULD CLEAR SO
HAVE BASED TEMPS IN THE WEST ON 8H MIXING WHILE IN THE E/NE
(ESPECIALLY HYS AREA) WENT WITH CLOUDY COOL SYNARIO MUCH LIKE WHAT
WAS EXPERIENCED IN NW KS TODAY.

DAYS 3-7...
DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST.  THE
MEDIUM RANGE MODELS CONTINUE TO HOLD ON TO A SOUTHWEST FLOW PATTERN
OVER THE CENTRAL PLAINS THROUGH THE WEEKEND AND INTO THE FOLLOWING
WEEK WITH THE BROAD UPPER TROUGH MAINTAINING POSITION IN THE WESTERN
CONUS.  THE GFS ENSEMBLES AS WELL AS THE ECMWF 6-10 DAY MEAN ALSO
SHOW THIS PATTERN PERSISTING.  HAVE PRETTY MUCH LEFT THE GOING
CHANCES FOR PRECIPITATION ALONE FOR NOW AS IT WILL BE DIFFICULT TO
PIN DOWN TIMING OF CONVECTIVE EVENTS THIS FAR OUT. IN THE 8-10 DAY
PERIOD, HAVE ADJUSTED THE TEMPERATURE FORECAST BACK TO NEAR NORMAL
GIVEN THE ENSEMBLE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  70  53  78 /  70  80  20  10
GCK  53  71  52  78 /  70  80  10  10
EHA  53  73  55  78 /  60  30   0  10
LBL  54  72  54  79 /  50  50  10  10
HYS  53  66  52  78 /  90 100  40  10
P28  57  73  59  78 /  60  90  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/GERARD
Hazardous weather outlook, May 30, 1:23 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT MON MAY 30 2005

KSZ030-031-043>046-061>066-074>081-084>090-311000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
123 PM CDT (1223 PM MDT) MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND HAIL WILL BE
POSSIBLE AFTER 5 PM SOUTHWEST OF A LINE EXTENDING FROM JOHNSON TO
ULYSSES TO NEAR LIBERAL.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
HIGHER TERRAIN OF SOUTHEAST COLORADO. A FEW STRONGER STORMS MAY
REACH PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON, MAINLY IN THE
JOHNSON CITY, ELKHART AND HUGOTON AREAS, WITH STRONG WINDS AND HAIL
TO THE SIZE OF PENNIES POSSIBLE.

A MUCH STRONGER UPPER LEVEL DISTURBANCE WILL ARRIVE TONIGHT,
BRINGING HEAVY RAIN TO PARTS OF THE AREA.  THE AREA NORTH AND WEST
A LINE FROM LACROSSE TO JETMORE TO MONTEZUMA TO LIBERAL WILL LIKELY
SEE 1 TO 2 INCHES OF RAIN BY TUESDAY MORNING.  AT THIS TIME,
SURFACE CONDITIONS INDICATE IT WOULD TAKE MORE RAINFALL THAN THIS TO
PRODUCE FLASH FLOODING.  THE SITUATION WILL BE CLOSELY MONITORED BY
THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE ANOTHER RAINY DAY ACROSS SOUTHWEST KANSAS,
ESPECIALLY EAST OF LINE FROM HAYS TO KINSLEY TO COLDWATER.  RAIN
COULD BE HEAVY AT TIMES, BUT RAPID STORM MOVEMENT WILL REDUCE THE
RISK OF FLOODING PROBLEMS.  AS ALWAYS, THE NATIONAL WEATHER SERVICE
WILL KEEP A CLOSE EYE ON THE WEATHER AND ALERT YOU IF CONDITIONS
WARRANT IT.  AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL MOVE
INTO THE AREA THURSDAY INTO FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON IN STANTON,
MORTON AND STEVENS COUNTY, MAINLY BETWEEN 5 AND 9 PM CDT.
ALL SPOTTERS ARE ENCOURAGE TO CALL IN RAINFALL AND ANY FLOODING
PROBLEMS TO YOUR RESPECTIVE COUNTY OFFICIALS, WHO WILL PASS THE
INFORMATION ON TO THE NATIONAL WEATHER SERVICE.

18

In the hours before

Special weather statement, May 30, 9:38 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT MON MAY 30 2005

KSZ061-062-074-075-084-085-310800-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
938 PM CDT (838 PM MDT) MON MAY 30 2005

...SEVERE THUNDERSTORM WATCH #360 IS IN EFFECT UNTIL 3 AM CDT FOR
SOUTHWEST KANSAS...

THE FOLLOWING COUNTIES ARE IN THE SEVERE THUNDERSTORM WATCH:

GRANT...HAMILTON...KEARNY...MORTON...STANTON...AND STEVENS.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:00 PM CDTTornado WarningDDCMorton30 min
May 30, 9:29 PM CDTTornado WarningDDCMorton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.